Neurology, Nephrology, Toxicology

Valacyclovir-Associated Neurotoxicity in End-Stage Renal Disease

Valacyclovir-associated neurotoxicity (VAN) is a relatively rare phenomenon. It was first cited in 1984, mainly observed in patients with renal impairment and primarily in patients on peritoneal dialysis (PD) rather than hemodialysis (HD).1

Typical symptoms of VAN include hallucinations, confusion, lethargy, and ataxia.2-5 Classically, there is a 24- to 72-hour onset of symptoms from treatment initiation.3,6,7 Although the exact mechanism of these neuropsychiatric symptoms is unclear, it is thought to be secondary to one of its metabolites, 9-carboxymethoxymethylguanine (CMMG).8

Case
We present the case of a 51-year-old woman with a past medical history of end-stage renal disease (ESRD) on HD, coronary artery disease, hypertension, anemia, insulin-dependent diabetes, and hypercholesterolemia. The patient presented to the emergency department for concerns of weakness, slurred speech, facial numbness, and expressive aphasia for two days.

Initial physical exam was noteworthy for a fluctuating neurologic exam with right lower extremity sensory deficits, dysarthria, and aphasia, resulting in an National Institutes of Health Stroke Scale (NIHSS) of 3. The patient denied family history of stroke, transient ischemic attacks, or other neurologic illnesses. Her social history was significant for a historical 6.25 pack-year smoking history; she denied ethanol or recreational drug use.

Laboratory evaluation showed normal point of care glucose, mildly elevated potassium to 5.7 without electrocardiogram changes, normal liver profile, and negative ethanol and toxicological panel. Computed tomography (CT) of the head, CT angiography head and neck, and CT head perfusion were unremarkable for acute pathology. Neurology was consulted and recommended a brain MRI, which was also without infarct or other acute abnormality. During her stay, the patient noted subjective intermittent facial numbness with a subsequent NIHSS of 1 scored for sensory deficit. Notably, her previous symptoms had resolved at this time. She ambulated with a mildly ataxic gait; however, given a largely unremarkable workup and with family at the bedside ensuring a safe disposition and return plan, she was discharged.

The patient returned that same afternoon after missing her dialysis appointment due to an inability to ambulate and visual hallucinations. Before her arrival, the ED received a message from her dialysis clinic nephrologist that treatment with valacyclovir had been started the day prior for what was thought to be a vesicular rash in a dermatomal pattern resembling varicella zoster. Of note, her treatment regimen was not adjusted to account for her renal dysfunction. Laboratory evaluation on the bounceback ED presentation was similar to the day prior, and nephrology was consulted for concern of VAN. The patient was subsequently dialyzed and experienced complete resolution of neurologic symptoms.

Discussion
Valacyclovir is an antiviral agent that targets herpes viruses. It is a pro-drug that undergoes first-pass metabolism in the gastrointestinal tract to L-valine and acyclovir, with more than 85 percent excreted as acyclovir renally, through both glomerular filtration and active tubular secretion.9,11 Valacyclovir is dosed once daily as opposed to acyclovir’s three times daily dosing, making it a much more favorable treatment option for patient adherence.6 After conversion to acyclovir, its half-life of 2.5-3.3 hours in adults with normal kidney function may increase as much as 14-20 hours in patients with ESRD.11 As such, dose adjustments should be made to account for a patient’s kidney function. In our case, the patient was given the traditional 1,000 mg three times daily regimen, whereas they would’ve better benefitted from dose adjustment to 500 mg once daily.11

The treatment of VAN involves dialysis and cessation of the offending agent. HD is often preferred over PD for the treatment of VAN, given its higher clearance.3, 12 There have been case reports, however, of increased frequency of PD exchanges being shown to have similar therapeutic benefits.2,9 In contrast to typical presentation of non-focal neurological complaints, this patient presented with atypical stroke-like symptoms. Of particular importance was that these symptoms waxed and waned throughout her course before definitive treatment. There are multiple case reports of VAN, primarily in PD patients, though none described focal neurologic symptoms.

Conclusion
This case report details a unique presentation of VAN in an HD-dependent patient. It underscores the importance of a broad differential and consideration of drug toxicity in ESRD patients who present with neurological complaints, particularly when stroke symptoms wax and wane, are non-physiologic, or are otherwise atypical.


References 

  1. Cohen, Sander MZ, et al. “Severe but reversible neurotoxity from acyclovir.” Annals of Internal Medicine. 1984. 100(6):920. 
  2. Asahi T, Tsutsui M, Wakasugi M, Tange D, Takahashi C, Tokui K, Okazawa S, Okudera H. Valacyclovir neurotoxicity: clinical experience and review of the literature. Eur J Neurol. 2009 Apr;16(4):457-60. doi: 10.1111/j.1468-1331.2008.02527.x. PMID: 19187258. 
  3. Prasad B, McIsaac M, Toppings J. Valacyclovir-associated neurotoxicity treated with intensification of peritoneal dialysis. BMJ Case Rep. 2017 Jul 31;2017:bcr2017220678. doi: 10.1136/bcr-2017-220678. Erratum in: BMJ Case Rep. 2017 Nov 8;2017:. Dosage error in article text. PMID: 28765478; PMCID: PMC5623202. 
  4. Memon W, Rose EK, Akram A, Simba B. A Unique Case of Valacyclovir Toxicity and Pseudobulbar Affect in a Patient On Peritoneal Dialysis. Cureus. 2021 Feb 22;13(2):e13494. doi: 10.7759/cureus.13494. PMID: 33777579; PMCID: PMC7990347.
  5. Kassam AS, Cunningham EA. Cotard Syndrome Resulting From Valacyclovir Toxicity. Prim Care Companion CNS Disord. 2018 Feb 1;20(1):17l02143. doi: 10.4088/PCC.17l02143. PMID: 29419947.
  6. He QE, Xia M, Ying GH, He XL, Chen JH, Yang Y. Severe mental disorders following anti-retroviral treatment in a patient on peritoneal dialysis: A case report and literature review. World J Clin Cases. 2019;7(20):3329-3334. doi:10.12998/wjcc.v7.i20.3329 
  7. Thind GS, Roach R. A case of acyclovir neurotoxicity presenting with atypical cerebrospinal fluid findings. BMJ Case Rep. 2017 May 22;2017:bcr2017220372. doi: 10.1136/bcr-2017-220372. PMID: 28536235; PMCID: PMC5753732. 
  8. Helldén A, Lycke J, Vander T, et al.. The aciclovir metabolite CMMG is detectable in the CSF of subjects with neuropsychiatric symptoms during aciclovir and valaciclovir treatment. J Antimicrob Chemother 2006;57:945–9. 10.1093/jac/dkl067.
  9. Chrysoula Pipili, Kostas Pantelias, Edmond Deda, Pandelis Tsiamalos, Evaggelos Kostis & Eirini Grapsa (2013) Intensification of Peritoneal Dialysis Improves Valacyclovir Neurotoxicity, Renal Failure, 35:2, 289-290, DOI: 10.3109/0886022X.2012.743914 
  10. Kotton CN, Kumar D, Caliendo AM, Asberg A, Chou S, Danziger-Isakov L, Humar A; Transplantation Society International CMV Consensus Group. Updated international consensus guidelines on the management of cytomegalovirus in solid-organ transplantation. Transplantation 2013; 96: 333–360.
  11. Valtrex (valacyclovir hydrochloride) prescribing information, Glaxo Wellcome Inc. (2013). https://gskpro.com/content/dam/global/hcpportal/en_US/Prescribing_Information/Valtrex/pdf/VALTREX-PI-PIL.PDF
  12. Kambhampati G, Pakkivenkata U, Kazory A. Valacyclovir neurotoxicity can be effectively managed by hemodialysis. Eur J Neurol. 2011 Mar;18(3):e33. doi: 10.1111/j.1468-1331.2010.03250.x. Epub 2010 Nov 18. PMID: 21087359.

Related Articles

Contraceptives: Rare Complications and Their Implications for Emergency Medicine

Contraceptive use increases the risk of enlarged hepatocellular adenomas and significant bleeding. When screening for medical history and medication lists, emergency physicians should ask women with a

Acute Inflammatory Demyelinating Polyneuropathy After COVID-19

Although post COVID-19 fatigue and weakness are common and often benign complaints, high suspicion for Guillain-Barré syndrome should be upheld when evaluating patients, as there have been numerous ca